Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 18, NWS Fort Worth, TX

November 16, 2003Leon County, Robertson County, Texas

NWS Fort Worth, TX issued this flash flood warning at Nov 16, 2003, 9:53 AM CST for Leon County, Robertson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 16, 2003, 9:53 AM CST (15:53 UTC)
Expired
Nov 16, 2003, 1:00 PM CST
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Leon County, TX, Robertson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.9 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 161559
FFWFTW
TXC289-395-161900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
953 AM CST SUN NOV 16 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEON COUNTY IN NORTHEAST TEXAS
  ROBERTSON COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 100 PM CST

* AT 953 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN BETWEEN FRANKLIN...CENTERVILLE...AND NORMANGEE.         
  ADDITIONAL THUNDERSTORMS WILL MOVE OVER THE SAME AREA AND RESULT   
  IN FLASH FLOODING.     

* OTHER LOCATIONS IN THE WARNING INCLUDE HEARNE...LEONA AND          
  MARQUEZ.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3100 9675 3071 9658 3114 9560 3153 9580

$$
1 follow-up statement
000 
WGUS74 KFWD 161751
FFSFTW
TXC289-395-161900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1150 AM CST SUN NOV 16 2003

...A FLASH FLOOD WARNING CONTINUES FOR LEON AND ROBERTSON COUNTIES
UNTIL 100 PM CST...

NUMEROUS ROAD FLOODING EVENTS HAVE BEEN REPORTED TO THE NATIONAL 
WEATHER SERVICE...INCLUDING FLOODING ON FM ROAD 977...OLD SAN 
ANTONIO ROAD...AND HIGHWAY 7 WEST OF MARQUEZ. THERE HAVE ALSO BEEN 
SEVERAL REPORTS OF STREET FLOODING WITHIN THE CITIES OF NORMANGEE 
AND BUFFALO.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY
FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3112 9675 3081 9654 3119 9578 3154 9585

$$

65/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 5:18 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Nov 16, 5:18 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
518 AM CST SUN NOV 16 2003

.AVIATION...
AN ACTIVE WEATHER PATTERN IS TAKING SHAPE FOR SUNDAY NIGHT.

TODAY...A WEAK FRONT HAS SLIDE ACROSS THE NORTHWEST HALF OF KDFW
TRACON.  CLEAR SKIES WITH LOWER DEWPOINTS AT KFTW AND KDFW...AND
SATURATED AIRMASS WITH LIFR VIS AND CIGS OVER THE SOUTHEASTERN
HALF.  IFR VIS WILL LINGER BETWEEN KDFW AND KACT THROUGH MID MORNING
THEN IMPROVING.

OVERNIGHT....THE BIG PROBLEM COMES TONIGHT WHEN FLOW BECOMES
DOMINATED BY AN APPROACHING WEATHER SYSTEM AND DRAWS MVFR/IFR
CIGS/VIS BACK NORTHWARD OVER NORTH TEXAS.  THIS WILL ALSO LEAD TO AN
INCREASED CHANCE OF SCT-NMRS TSRA/SHRA ACROSS THE REGION MAINLY
AFTER 06Z.  75

&&

.DISCUSSION...
338 AM CST
RATHER INTERESTING FORECAST TONIGHT THAT HAS BEEN EVOLVING THE PAST
FEW DAYS AND APPEARS TO FINALLY BE ARRIVING...AS FORECAST.  WHILE
THE ETA AND AVN ARE SIMILAR IN HANDLING THIS SCENARIO...THERE ARE
ENOUGH MINOR DIFFERENCES THAT MAKES THE AVN THE BETTER CHOICE ON THE
FINAL OUTCOME.

FIRST...A DENSE FOG ADVISORY FOR ALL BUT THE EXTREME NORTHWEST AND
EXTREME SOUTHEAST PORTIONS IS IN EFFECT UNTIL 900 AM THIS MORNING.
THE MOISTURE PLUME THAT HAS DOMINATED OUR WEATHER THE PAST FEW DAYS
CONTINUES TO BRING PRECIP TO OUR SOUTHEASTERN PORTIONS THIS MORNING.
THIS APPEARS TO BE THE ONLY AREA OF CONCERN FOR RAIN EARLY TODAY.

BY TONIGHT...THINGS CHANGE AS BETTER DYNAMICS COME INTO PLAY FROM
THE SOUTHWEST WITH THE APPROACH OF THE UPPER LOW.  WIDESPREAD PRECIP
WILL MOVE EASTWARD ACROSS THE REGION LATE TONIGHT INTO MONDAY. BY
THEN...FULL EFFECT OF THE LOW WILL ALLOW FOR SEVERE WEATHER ACROSS
NORTH TEXAS...PARTICULARLY IN THE EASTERN HALF OF THE CWA.

THERE IS ALSO THE POSSIBILITY OF HEAVY RAINS BUT HERE IS WHERE THE
ETA AND AVN DIFFER. THE ETA WANTS TO BRING A SINGLE SWATH OF HEAVY
PRECIP ACROSS THE CENTRAL PART OF NORTH TEXAS...WHILE THE AVN SPLITS
THE QPF INTO TWO AREAS...WITH THE CORES OF BOTH MISSING OUR AREA.
SINCE WE ARE PREFERRING THE AVN SOLUTION WE WILL NOT MENTION HEAVY
RAIN IN THE ZONES BUT WILL DIFFER TO LATER FORECASTS TO RESOLVE THE
ISSUE.

OVERALL...MOS TEMPS APPEAR REASONABLE BUT HAVE GONE MORE WITH THE
MAV POP SOLUTION.

AS FOR THE EXTENDED...THERE IS ENOUGH VARIABILITY IN MODEL RUNS TO
LOWER OUR CONFIDENCE...SO WE WILL LEAVE IT ALONE FOR NOW AND
CONCENTRATE ON THE SHORT TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
DFW   78  63  71  52 /  10  60  90  10
ACT   77  64  73  53 /  20  60  90  30
PRX   74  62  70  52 /  10  60  90  30
DTO   76  63  74  51 /  10  60  90  10
TKI   76  63  71  52 /  10  60  90  10
DAL   77  63  71  53 /  10  60  90  10
TRL   77  64  71  54 /  10  60  90  30
CRS   78  64  73  54 /  20  60  90  30
TPL   76  64  73  54 /  30  60  90  30

&&

.FWD...
TX...DENSE FOG ADVISORY FOR THIS MORNING FOR ZONES TXZ092>095...
TXZ102>107...TXZ116>123...TXZ129>135...TXZ141>148...TXZ156>161.

&&

42
Hazardous weather outlook, Nov 16, 4:25 AM CST, 5 hours 28 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-162200-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
425 AM CST SUN NOV 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
DENSE FOG WITH VISIBILITIES BELOW 1/2 MILE WILL BE PRESENT ACROSS
MUCH OF NORTH TEXAS UNTIL MID MORNING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH TEXAS
TODAY...BUT NO SEVERE WEATHER IS EXPECTED.  THUNDERSTORMS WILL
INCREASE IN COVERAGE ACROSS THE REGION TONIGHT.  NO SEVERE
THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT...BUT ONE OR TWO SEVERE
STORMS MAY DEVELOP BEFORE DAYBREAK WEST OF INTERSTATE 35 WITH LARGE
AND DAMAGING WINDS AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED MONDAY AND MONDAY NIGHT
AS THE SYSTEM ORGANIZES INTO A SQUALL LINE BY MONDAY AFTERNOON AND
MOVES EAST ACROSS THE REGION.  LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS...BUT A FEW TORNADIC SUPERCELLS MAY EVOLVE MONDAY
AFTERNOON OR EVENING.  HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLOODING PROBLEMS DURING MONDAY AFTERNOON AND NIGHT.

ANOTHER CHANCE OF THUNDERSTORMS WILL RETURN TO NORTH TEXAS FRIDAY
AND SATURDAY.  ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT THERE MAY BE
LIMITED SPOTTER ACTIVATION WEST OF INTERSTATE 35 TONIGHT.

75

In the hours before

Special weather statement, Nov 16, 9:22 AM CST, 31 minutes before
TXZ147-148-162-174-175-161630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
922 AM CST SUN NOV 16 2003

...SIGNIFICANT WEATHER UPDATE FOR HEAVY RAINS...

STRONG THUNDERSTORMS ARE PRODUCING HEAVY RAIN OVER FAR SOUTHEAST
SECTIONS OF NORTH TEXAS...GENERALLY ALONG A CAMERON...FRANKLIN...
BUFFALO AND CENTERVILLE LINE. THE STRONGEST THUNDERSTORM IS NEAR
CENTERVILLE AT 915 AM...AND WILL MOVE TO NEAR PALESTINE BY 1015 AM.
THIS STRONG STORM HAS PRODUCED RAINFALL RATES OF UP TO THREE INCHES
AN HOUR OVER PORTIONS OF LEON COUNTY ALREADY...WITH SMALL STREAM
AND ROAD FLOODING BEING REPORTED IN NUMEROUS LOCATIONS.

RAINFALL RATES OF ONE TO THREE INCHES ALONG THE PATH OF THIS STORM
CAN BE EXPECTED THROUGH 1030 AM.

30/SS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 1:00 PM CSTFlash Flood WarningFWDLeon, Robertson3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.